Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Denver/Boulder, CO

April 25, 2024Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 25, 2024, 2:47 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 25, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2024, 2:47 AM MDT (08:47 UTC)
In effect from
Apr 25, 2024, 12:00 PM MDT
Expired
Apr 25, 2024, 7:30 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS85 KBOU 250847
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
247 AM MDT Thu Apr 25 2024

COZ246-247-252200-
/O.NEW.KBOU.FW.W.0013.240425T1800Z-240426T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
247 AM MDT Thu Apr 25 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND
LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND 247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Noon to 8 pm. 

* Winds...South 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
082 
WWUS85 KBOU 252010
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
210 PM MDT Thu Apr 25 2024

COZ246-247-260200-
/O.CON.KBOU.FW.W.0013.000000T0000Z-240426T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
210 PM MDT Thu Apr 25 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN
COUNTIES...FIRE WEATHER ZONES 246 AND 247...

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Noon to 8 pm.

* Winds...South 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
488 
WWUS85 KBOU 260130
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
730 PM MDT Thu Apr 25 2024

COZ246-247-260230-
/O.CAN.KBOU.FW.W.0013.000000T0000Z-240426T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
730 PM MDT Thu Apr 25 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247...EASTERN ELBERT AND
LINCOLN COUNTIES...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

With cooler temperatures and decreasing winds, Red Flag conditions
have ended.

$$

Gimmestad

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 25, 12:00 AM MDT, 2 hours 47 minutes earlier. Its key messages:

  • Slight Risk of severe thunderstorms Thursday, east of a line from Sterling to Akron, including large hail, damaging winds and isolated tornadoes. A marginal risk south and west of this area.
  • Cool and unsettled Friday into the weekend, with accumulating moderate snowfall in the mountains, widespread rain showers over the plains
Area forecast discussion, Apr 25, 12:00 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1200 AM MDT Thu Apr 25 2024

.KEY MESSAGES...

- Slight Risk of severe thunderstorms Thursday, east of a line
  from Sterling to Akron, including large hail, damaging winds and
  isolated tornadoes. A marginal risk south and west of this
  area.

- Cool and unsettled Friday into the weekend, with accumulating
  moderate snowfall in the mountains, widespread rain showers over
  the plains

&&

.UPDATE...
Issued at 742 PM MDT Wed Apr 24 2024

One thunderstorm is still doing its best to persevere in a
generally hostile environment along the CO/NE border this evening,
with just a couple of weak, high-based showers noted elsewhere.
Not expecting much overnight tonight with just some chance PoPs in
the far northeast corner overnight.

As better moisture streams into the area overnight, there should
be some development of stratus/mist in the eastern plains, along
with some patchy fog. Have also added a little bit of fog into
the grids across southern Weld county into the DIA area where
guidance the HRRR has hinted at this the past few cycles.

Otherwise, only some minor adjustments were made to the forecast
grids this evening. The previous forecast was largely in good
shape.

&&

.SHORT TERM /Through Thursday/...
Issued at 324 PM MDT Wed Apr 24 2024

Northern border shower activity is running a couple hours ahead of
schedule. The edge of the drier air is lifting northward and there
does appear to be more stable air upstream west of the Front
Range, so the end of this over the mountains may also be faster,
in the early evening or sooner. On the plains the showers will be
encountering the south winds that could keep them going longer,
although there's not really more moisture out there yet. Further
south, there's just a slight chance of very light showers, we'll
probably just have virga.

A surface low will develop early Thursday on the broad shear zone
on the edge of the southerlies on the plains, probably starting
near Denver but then drifting eastward. Moisture will be
increasing in the southerlies tonight. There is a stratus deck
from western Kansas into Texas that will advect into the northeast
Corner of Colorado tonight, and it will likely develop westward
late tonight. The increase in moisture is gradual at first, but
richer air will arrive by Thursday morning. Between the wind
speeds and the existing stratus deck, it looks like this will
probably be off the ground instead of producing fog.

Thursday's severe potential is complicated by this cloud deck and
the fact that the moist air is considerably cooler and should be
capped, at least for most of the day and possible into Thursday
evening. So the question becomes where there will be both enough
moisture and heat, or enough convergence to break the cap. If we
can get convection rooted in that moisture, it's a pretty
favorable supercell environment with mainly a large hail threat. I
see two severe scenarios, both of which are questionable, and both
of which could happen together.

One is on the west edge of the better moisture, extending on the
north side of the surface low, probably across northeast Weld, or
possibly Logan or Morgan counties. This area could be the sweet
spot which has increased moisture but still gets warm enough.
While CAPEs in this area won't be as high as further east, it's
still a supercell environment and this area might have the best
potential for tornadoes early in the life of the storm with a more
backed low level wind field. This would most likely be for a
couple hours during the late afternoon. The second scenario would
be that the dryline convergence is enough to overcome a weak cap.
Most of the convective allowing models we've seen like this idea,
and insist on it happening in the late afternoon. This seems like
it might be too fast given the model soundings we've seen which
are mostly still pretty cool in the moist air in the late
afternoon. It may take increasing convergence along with peak
heating/moistening into the evening if that's going to happen.
This would be more likely on the east side of the low, east or
northeast of Akron, and a few hours later. In this case also, the
severe threat is probably just a couple of hours and then we're
dealing with elevated convection over the cooler moist air.

Behind the low during the afternoon, we'll have a relatively dry
environment, though still probably enough moisture/instability for
some higher based weaker storms. The bulk of that may wait for
evening as well with some cooling aloft and moisture advection
from the north/northeast behind the low.

For now, minimal changes have been made as this was the general
forecast scenario we've had going. The main question remains the
heating of the moist air late Thursday.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 324 PM MDT Wed Apr 24 2024

As the backside of the cyclone brings northwest flow to the
northeastern plains, the threat of severe storms could continue
through midnight. Counties such as Logan, Sedgwick, and Phillips
have the greatest chance of additional severe storms while
elsewhere instability decreases overnight. Although a nocturnal
threat of severe weather isn't new, those areas listed above
should remain weather aware Thursday evening until midnight. Light
snow prevails throughout elevations above 9k ft overnight into
Friday morning. With increasing snow and mid-level cloud cover
across the region Friday, this forecast package includes an
adjustment to afternoon highs as well Friday night lows. The next
trough axis approaches Utah quickly but Friday afternoon may
become a break in additional precipitation before the next
shortwave trough enters western Colorado. Therefore, kept a chance
of scattered PoPs (40-50%) along the urban corridor Friday
afternoon. WPC Super Ensemble QPF fields display at least
0.50-0.75 inches over majority of the CWA Friday night into
Saturday morning. It is likely areas across the mountains could
receive periods of light to moderate snowfall. If traveling to
mountain passes, prepare for winter travel conditions. Snowfall
rates could approach 1-2 inch/hr above 10k ft especially by
Saturday afternoon. Heavy rainfall will likely occur across the
lower elevations Saturday as precipitable water values 0.7-1
inches. Numerous showers continue through Sunday morning. It is
possible these showers will remain less convective as daytime
heating will be limited.

Our region will transition into zonal flow by Monday and weak
lingering mid-level moisture could lead to isolated showers
throughout Jackson and Grand counties. By Tuesday, dry conditions
continue across the region.

&&

.AVIATION /06Z TAFS through 06Z Friday/...
Issued at 1159 PM MDT Wed Apr 24 2024

Main concern revolves around fog potential at KDEN early this
morning. Surface dewpoints and moisture were actually ahead of
schedule and higher than some model guidance. There is a Denver
convergence zone centered about 20 miles north of KDEN, with low
level moisture wrapping around that feature. We are seeing stratus
develop to the north and east, and this will effectively wrap
around the surface cyclone. Right now, it still appears KDEN will
be right smack on the edge of the fog from around 10Z-15Z, and
just a couple miles could make or break this forecast. There's
about a 30-40% chance KDEN will sink to 1/4SM FG VV001 for a
couple hours centered around 12Z, but slightly more likely
(60-70%) that we stay with VCFG and low clouds on the north edge
of KDEN property. Stay tuned! If the fog does move in, then look
for erosion by ~15Z as there's agreement of a more southerly flow
regime allowing a weakening or shearing of the cyclone to the
northeast.

Otherwise, VFR conditions will be the rule through tonight. With
regard to shower/storm potential, it looks rather limited 21Z-03Z
per the limited moisture once the cyclone breaks down and shears
east/northeast. Thus, we'll go with VCSH for this afternoon and
evening. The best chance of rain will occur after 04Z when deeper
north-northwest flow develops, and that's when IMC ceilings will
be more likely at KDEN. KBJC and KAPA could escape without much
shower activity being closer to the downslope off the Front Range.

Winds...West/northwest winds may become variable as the cyclone
shear out after 15Z. Then there should be a trend (considerable
uncertainty) for a more easterly wind component 19Z-23Z, until
the cold front and/or shower outflows arrive (most likely 00Z-01Z)
with gusty northwest to northerly winds up to 35 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hiris
SHORT TERM...Gimmestad
LONG TERM...AD
AVIATION...Barjenbruch
Hazardous weather outlook, Apr 24, 11:06 AM MDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Wed Apr 24 2024

COZ030>051-251715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Wed Apr 24 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Only isolated showers and thunderstorms can be expected this
afternoon and evening, favoring the Wyoming and Nebraska border
areas. Gusty outflow winds to around 35 mph can be expected with
any of the showers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and storms are possible Thursday afternoon
through evening, with a slight risk of severe thunderstorms. One or
two storms east of a line from Sterling to Akron in the late
afternoon and evening could produce hail up to golfball size,
wind gusts to 60 mph along with a threat of a brief tornado.

The rest of the period will remain cool and unsettled, as precipitation
is expected to become more widespread across northeastern Colorado.
There is potential for accumulating snowfall for the high country,
with several inches possible over the higher elevations. Across
the plains, widespread rain showers with a few embedded thunderstorm
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/AD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:51 PM MDTWinter Storm WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more24 hr
Apr 25, 2:54 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington51 min
Apr 25, 3:27 PM MDTTornado Warning Tornado observedBOUWashington18 min
Apr 25, 3:56 PM MDTSevere Thunderstorm WarningBOUWashington49 min
Apr 25, 4:16 PM MDTSevere Thunderstorm WarningBOULogan, Washington29 min
Apr 25, 4:59 PM MDTSevere Thunderstorm WarningBOUPhillips31 min
Apr 25, 5:16 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick29 min
Apr 25, 5:30 PM MDTSevere Thunderstorm WarningBOUPhillips30 min

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.